Navigation

Old Stains Due to Allergic Contact Dermatitis

Hi-

At the end of last year I started dealing with allergic contact dermatitis. I had an allergy test done, and now I know what I am allergic to (and how to avoid it; for the most part). But I still have some old stains from skin reactions I had. Is that possible? Shouldn't that reaction go away over time? My main question is: Does anyone know of anything I can apply on the stains, or anything I can do at all for them to go away?

 

10
32

Comments 10

  • K8sMom2002

    When you say stains, what exactly do you mean? Do you mean darker spots on your skin where you had contact dermatitis? How long have these discolorations been there? Could you describe them so I can better understand what they are like?

    Better yet … Could you check with a dermatologist to have them evaluated?

    Skin grows in layers, and the oldest layer flakes off as the skin cells in that layer die. That reveals newer skin underneath. According to the :  

    Your body is always making new skin cells and getting rid of old ones. Your body gets rid of 30,000 to 40,000 old skin cells every day! The skin you see now will be gone in about a month.

    That being said, as people age, they can develop darker spots on their skin that are harmless. And there are other causes of skin darkening in spots … a dermatologist can help you get to the bottom of it. 

  • Breatheeasy

    I have active dermatitis at the moment. Trying to figure out what’s causing it. It was very mild in the beginning and now it’s all over my hands back and legs. My legs are covered in scars. Maybe you can put some aloe Vera on it. I was told keeping it hydrated will reduce the scarring.

  • K8sMom2002

    Breatheasy, have you recently bought either a new brand of laundry detergent or bought a new box or container of an old faithful brand? My DH has issues with laundry detergent, antiperspirants, etc. And where clothes touch him — back of the legs, the armpits, etc., that's where it flares up. 

    Also, heat in the summertime can make things flare up for him. Sometimes we've found that brands will change formulations when we buy a refill of something we've used before.

    I hope you track down the culprit soon!

  • Alex2375
    K8sMom2002 posted:

    When you say stains, what exactly do you mean? Do you mean darker spots on your skin where you had contact dermatitis? How long have these discolorations been there? Could you describe them so I can better understand what they are like?

    Better yet … Could you check with a dermatologist to have them evaluated?

    Skin grows in layers, and the oldest layer flakes off as the skin cells in that layer die. That reveals newer skin underneath. According to the :  

    Your body is always making new skin cells and getting rid of old ones. Your body gets rid of 30,000 to 40,000 old skin cells every day! The skin you see now will be gone in about a month.

    That being said, as people age, they can develop darker spots on their skin that are harmless. And there are other causes of skin darkening in spots … a dermatologist can help you get to the bottom of it. 

    Hi K8SMom2002, and thanks for taking the time to respond. The stains I have are not dark, they are kind of pale. Like a light brown/pink. They are on my upper thighs, so I thought I was allergic to my underwear. So I bought new (cotton) underwear. But you cannot find anything that is 100% cotton. The elastic may have carba mix in it (what I am allergic to). Who knows. I am not happy with my dermatologist. Most of them seem to be more concerned with selling you their products than anything else. They don't seem very knowledgeable. Maybe I should keep trying different underwear till the stains go away (just like I did with the hair products); till I find the ones that don't affect my skin. Hopefully they will go away. All the dermatologist said when he saw them, when he was inspecting my newer allergic reactions some time ago, was that they were old. But then, why don't they go away? I am not sure what to think. Anyway; thanks again for your thoughtful response.

  • K8sMom2002

    I'm assuming your dermatologist checked the spots with a Wood's Lamp (a special light source to examine the skin) to rule out other causes? Hyperpigmentation — spots on the skin that are darker than others — can be caused by a lot of different things, so that's why I suggested you check with your dermatologist. It sounds like your dermatologist didn't seem concerned with what he saw?

    People can develop something called post-inflammatory hyperpigmentation, which is a response to damage to the skin. And it can be quite long lasting.

    The Australasian College of Dermatologists has this information about :

    Inflammation (such as after acne, eczema, lichen planus, allergic reactions) or trauma to the skin (such as surgery, incorrect use of microdermabrasion, lasers or chemical peels) causes the release of inflammatory cells that cause melanocytes (pigment cells) to produce more pigment in the skin.  Severe inflammation or trauma can disrupt the bottom layer of the epidermis (first layer of the skin) causing the pigment to leak into and become trapped in the dermis (second layer of the skin). This results in a deeper and more treatment resistant pigmentation.

    Ultraviolet light exposure and certain medications (such as tetracycline antibiotics, antimalarial drugs and chemotherapeutic agents) can make the condition worse.

    I will say that I had something similar happen to me, in a small spot on my thigh. My dermatologist ruled out scary things and told me that it was sort of like a tattoo that might fade with enough time. Sure enough, it did fade. I'd kind of gotten used to seeing it to the point I didn't notice it any more, and then one day I noticed, "Gee, it's gone!"

  • Melissa G

    Breatheeasy, which brand of moisturizer are you using? We tried everything for Bekah when she was younger and nothing worked until the allergist suggested and gave us samples of That has helped Bekah tremendously.  

  • Breatheeasy

    I need to go see my allergist about this. Mayb he’ll give me something better. Thanks Melissa I’ll mention it to my allergist.

    my dermatologist prescribed aveeno anti itch calamine lotion. Does not work.

    the only thing that works for me a lil right now is mint leaves and aloe Vera . They stop the itching for a while

  • Alex2375
    K8sMom2002 posted:

    I'm assuming your dermatologist checked the spots with a Wood's Lamp (a special light source to examine the skin) to rule out other causes? Hyperpigmentation — spots on the skin that are darker than others — can be caused by a lot of different things, so that's why I suggested you check with your dermatologist. It sounds like your dermatologist didn't seem concerned with what he saw?

    People can develop something called post-inflammatory hyperpigmentation, which is a response to damage to the skin. And it can be quite long lasting.

    The Australasian College of Dermatologists has this information about :

    Inflammation (such as after acne, eczema, lichen planus, allergic reactions) or trauma to the skin (such as surgery, incorrect use of microdermabrasion, lasers or chemical peels) causes the release of inflammatory cells that cause melanocytes (pigment cells) to produce more pigment in the skin.  Severe inflammation or trauma can disrupt the bottom layer of the epidermis (first layer of the skin) causing the pigment to leak into and become trapped in the dermis (second layer of the skin). This results in a deeper and more treatment resistant pigmentation.

    Ultraviolet light exposure and certain medications (such as tetracycline antibiotics, antimalarial drugs and chemotherapeutic agents) can make the condition worse.

    I will say that I had something similar happen to me, in a small spot on my thigh. My dermatologist ruled out scary things and told me that it was sort of like a tattoo that might fade with enough time. Sure enough, it did fade. I'd kind of gotten used to seeing it to the point I didn't notice it any more, and then one day I noticed, "Gee, it's gone!"

    The cause is allergies. I started dealing with allergic contact dermatitis at the end of last year. I started developing rashes, but I did not know what I was allergic to. I starting seeing a dermatologist. They tested me for allergies and discovered the 3 things I am allergic to (of which one -carba mix- is pretty hard to avoid). I was constantly getting reactions on my skin. But realizing what I was allergic to, I switched to hair products with natural ingredients, and my allergies are under control now (for the most part). That's why the dermatologist referred to those stains in my thighs as old stains (from a previous allergic reaction). Carba mix can be found in all kinds of products, though. That's what makes it so hard to avoid. Because those stains are on my upper thighs, I figured they were probably caused by my underwear. So I switched to cotton underwear. But maybe the elastic part has carba mix. Or it may just be that they are just old stains and they will go away with time. They are not dark. They are pretty light. And they developed when I was dealing with allergies by contact all over my body (before I knew what to avoid). They will probably go away with time. Or maybe it's post-inflammatory hyperpigmantation like you said; even though based on the pictures I found of that condition, it's more noticeable than what I have.They don't itch or anything. At some point I guess I will consult another dermatologist. Thanks for your input.